Skip to main content

Continuity of the Lyapunov Exponents for Quasiperiodic Cocycles

Abstract

Consider the Banach manifold of real analytic linear cocycles with values in the general linear group of any dimension and base dynamics given by a Diophantine translation on the circle. We prove a precise higher dimensional Avalanche Principle and use it in an inductive scheme to show that the Lyapunov spectrum blocks associated to a gap pattern in the Lyapunov spectrum of such a cocycle are locally Hölder continuous. Moreover, we show that all Lyapunov exponents are continuous everywhere in this Banach manifold, irrespective of any gap pattern in their spectra. These results also hold for Diophantine translations on higher dimensional tori, albeit with a loss in the modulus of continuity of the Lyapunov spectrum blocks.

This is a preview of subscription content, access via your institution.

References

  1. Ávila, A., Jitomirskaya, S., Sadel, C.: Complex one-frequency cocycles, pp. 1–15 (2013, preprint). arXiv:1306.1605

  2. Bocker-Neto, C., Viana, M.: Continuity of Lyapunov exponents for random 2d matrices, pp. 1–38 (2010, preprint). arXiv:1012.0872

  3. Bourgain J.: Green’s Function Estimates for Lattice Schrödinger Operators and Applications. Annals of Mathematics Studies, vol. 158. Princeton University Press, Princeton (2005)

    Google Scholar 

  4. Bourgain J.: Positivity and continuity of the Lyapunov exponent for shifts on \({\mathbb{T}^d}\) with arbitrary frequency vector and real analytic potential. J. Anal. Math. 96, 313–355 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  5. Bourgain, J., Jitomirskaya, S.: Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential. J. Stat. Phys. 108(5–6), 1203–1218 (2002). Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays

  6. Duarte, P., Klein, S.: Positive Lyapunov exponents for higher dimensional quasiperiodic cocycles, pp. 1–33 (2012, preprint). arXiv:1211.4002

  7. Goldstein M., Schlag W.: Hölder continuity of the integrated density of states for quasi-periodic Schrödinger equations and averages of shifts of subharmonic functions. Ann. Math. (2) 154(1), 155–203 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  8. Jitomirskaya S., Marx C.A.: Analytic quasi-perodic cocycles with singularities and the Lyapunov exponent of extended Harper’s model. Commun. Math. Phys. 316(1), 237–267 (2012)

    MathSciNet  Article  MATH  ADS  Google Scholar 

  9. Kato T.: Perturbation Theory for Linear Operators. Die Grundlehren der mathematischen Wissenschaften, Band 132. Springer-Verlag New York, Inc., New York (1966)

    Google Scholar 

  10. Klein, S.: Localization for quasiperiodic Schrödinger operators with multivariable Gevrey potential functions, pp. 1–42 (2013, preprint). arXiv:1204.3086

  11. Le Page É.: Régularité du plus grand exposant caractéristique des produits de matrices aléatoires indépendantes et applications. Ann. Inst. Henri Poincaré (B) 25(2), 109–142 (1989)

    MathSciNet  MATH  Google Scholar 

  12. Oseledec V.I.: A multiplicative ergodic theorem. Characteristic Lyapunov, exponents of dynamical systems. Trudy Moskov. Mat. Obšč 19, 179–210 (1968)

    MathSciNet  Google Scholar 

  13. Schlag, W.: Regularity and convergence rates for the Lyapunov exponents of linear co-cycles, pp. 1–21 (2012, preprint). arXiv:1211.0648

  14. You, J., Zhang, S.: Hölder continuity of the Lyapunov exponent for analytic quasiperiodic Schrödinger cocycle with weak Liouville frequency. Ergod. Theory Dyn. Syst., pp. 1–14 (2013)

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Silvius Klein.

Additional information

Communicated by W. Schlag

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Duarte, P., Klein, S. Continuity of the Lyapunov Exponents for Quasiperiodic Cocycles. Commun. Math. Phys. 332, 1113–1166 (2014). https://doi.org/10.1007/s00220-014-2068-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-014-2068-z

Keywords

  • Manifold
  • Lyapunov Exponent
  • Subharmonic Function
  • Lyapunov Spectrum
  • Base Dynamic